Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 116, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2000, 9:04 PM EDT for Wise County, City of Norton, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 9:04 PM EDT (01:04 UTC)
- Expired
- Jul 14, 2000, 9:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Wise County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:25 PM EDT | Hail 0.75 | Big Stone Gap, VA | |
| Jul 14, 9:25 PM EDT | Thunderstorm Wind 52 E | Big Stone Gap, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 150105 SVRMRX VAC195-720-150145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 904 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 945 PM EDT * AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF APPALACHIA...OR NEAR CUMBERLAND...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... APPALACHIA AROUND 910 PM EDT BIG STONE GAP AROUND 915 PM EDT 10 MILES SOUTHWEST OF NORTON AROUND 920 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3719 8257 3691 8302 3679 8279 3693 8233
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:53 PM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Jul 14, 2:53 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 253 PM EDT FRI JUL 14 2000 NOT MUCH GOING ON ACROSS THE CWA ATTM. ALL THREE MODELS INDICATED DIVERGENCE FROM THE SURFACE UP TO 80H...ALONG WITH THE SURFACE RIDGE THAT EXTENDED UP INTO THE CWA. NOT EXACTLY THE BEST SET UP FOR AFTERNOON CONVECTION. DO NOT EXPECT MUCH UNTIL THE GREAT LAKES SHORTWAVE MOVES SOUTHEAST TOWARD THE CENTRAL APPALACHIANS...MOST LIKELY AFTER 00Z. MODELS IN GOOD AGREEMENT...ALTHOUGH THE AVN CONTINUES TO BE THE FARTHEST SOUTH AND WEST WITH THE UPPER LOW ON SATURDAY AND SUNDAY OVER THE CENTRAL APP AND MID ATLANTIC REGION. THAT GREAT LAKES SHORTWAVE WILL DIVE NORTHEAST OF THE AREA. GOOD SURFACE TO 80H CONVERGENCE AND MOISTURE CONVERGENCE MOVES ACROSS THE NORTH HALF OF THE CWA BETWEEN 00Z AND 06Z. THERE WILL BE PLENTY OF INSTABILITY WITH CAPES FROM 2000 TO 2500 J/KG. WIND FIELDS INCREASE AS WELL AS 50H WINDS INCREASE TO 40 KTS OVER THE NORTH HALF OF THE CWA. THIS WILL BE ENOUGH TO KEEP THE CHANCE OF THUNDERSTORMS GOING OVERNIGHT WITH SOME POSSIBLY SEVERE...MAINLY NORTH AND EAST OF TYS. DRY AIR AND SUBSIDENCE WORKS IN ON SATURDAY FOR MOST OF THE CWA. HOWEVER...THERE WILL BE SOME LINGER/WRAP AROUND 80H MOISTURE ACROSS NE TN/SW VA. THIS WILL LEAD TO CU DEVELOPING. EXPECTED NW FLOW OF 10 TO 15 KTS WILL LEAD TO AN UPSLOPE COMPONENT. COMBINE THIS WITH ABOUT 1500 TO 2000 J/KG OF CAPE...AND WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND STORMS FOR SW VA...SW NC AND THE MOUNTAINS OF EAST TN. COOL POOL ASSOCIATED WITH THE UPPER LOW SHOULD STAY FAR ENOUGH NE OF CWA THAT GREAT VALLEY WILL REMAIN DRY...EVEN ON THE AVN. THESE SHOWERS AND STORMS SHOULD DISSIPATE EARLY SATURDAY EVENING... LEAVING JUST CLEAR TO PARTLY CLOUDY SKIES ACROSS THE CWA. WITH DEW POINTS IN THE LOWER 60S AND LIGHT WINDS...TEMPS SHOULD FALL TO BELOW AVERAGE READINGS. ON SUNDAY...THE NGM AND AVN INDICATE A SLUG OF 80H MOISTURE ROTATING THROUGH NE TN AND SW VA. WILL KEEP SW VA AND THE MOUNTAINS PARTLY CLOUDY WITH CU DEVELOP...BUT MOSTLY SUNNY ELSHWERE. WILL ALSO KEEP A SLIGHT CHANCE OF STORMS FOR SUNDAY AFTERNOON FOR THE MOUNTAINS...AS CAPES WILL STILL BE 1500 TO 2000 J/KG AND THERE WILL STILL BE WEAK NW UPSLOPE FLOW. AVN/FWC TEMPS ARE CLOSE THROUGH THE PERIOD AND WILL NOT DIFFER FROM THEM. FCSTID = 25 CHA 69 92 66 93 / 20 5 5 5 TYS 66 86 62 86 / 30 5 5 5 TRI 62 81 58 81 / 40 10 5 10 OQT 65 86 63 87 / 30 5 5 5 .MRX... NC...NONE. TN...NONE. VA...NONE. RBP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:27 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 48 min |
| Jul 14, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 39 min |
| Jul 14, 10:02 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.